Alert archive / California / Lake Wind Advisories in 2012

Lake Wind Advisory 5, NWS Las Vegas, NV

February 2, 2012San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this lake wind advisory at Feb 2, 2012, 8:30 AM PST for San Bernardino County, California; Mohave County, Arizona. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2012, 8:30 AM PST (16:30 UTC)
Expired
Feb 2, 2012, 6:00 PM PST
In force
10 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 4.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2012-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2012-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2786 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WWUS75 KVEF 021630
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
830 AM PST THU FEB 2 2012

.GUSTY NORTH WINDS ARE EXPECTED TODAY ALONG THE COLORADO RIVER
VALLEY BEHIND A COLD FRONT THAT PASSED THROUGH THE AREA OVERNIGHT.

AZZ002-036-CAZ527-NVZ021-030030-
/O.NEW.KVEF.LW.Y.0005.120202T1630Z-120203T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
830 AM PST THU FEB 2 2012 /930 AM MST THU FEB 2 2012/

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM PST /7 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A LAKE WIND
ADVISORY FOR LAKE MEAD AND LAKE MOHAVE...WHICH IS IN EFFECT UNTIL
6 PM PST /7 PM MST/ THIS EVENING.

* WINDS: NORTH WINDS 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH.
  ISOLATED GUSTS TO NEAR 50 MPH ARE POSSIBLE IN CHANNELED AREAS
  AND OVER THE OPEN WATERS.

* TIMING: THE STRONGEST WINDS WILL OCCUR THIS MORNING IN THE
  NORTHERN LAKES REGION THEN INCREASE FURTHER SOUTH BY MID DAY AND
  CONTINUE THROUGH THE AFTERNOON.

* LOCATIONS: GENERALLY LAKE MEAD THIS MORNING THEN MAINLY SOUTH
  OF HOOVER DAM TO NEEDLES THIS AFTERNOON.

* IMPACTS: THESE WINDS WILL MAKE OPEN WATERS OF LAKES ROUGH AND
  HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH COULD TIP OR
  SWAMP SMALLER CRAFT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON
AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$
2 follow-up statements
978 
WWUS75 KVEF 022246
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
246 PM PST THU FEB 2 2012

.GUSTY NORTH WINDS TO CONTINUE THIS AFTERNOON ALONG THE COLORADO
RIVER VALLEY.

AZZ002-036-CAZ527-NVZ021-030200-
/O.CON.KVEF.LW.Y.0005.000000T0000Z-120203T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
246 PM PST THU FEB 2 2012 /346 PM MST THU FEB 2 2012/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/
THIS EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT FOR THE LAKE MEAD
RECREATION AREA AND THE UPPER COLORADO RIVER VALLEY UNTIL 6 PM
PST /7 PM MST/ THIS EVENING.

* WINDS: NORTH WINDS 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH.
  ISOLATED STRONGER GUSTS ARE POSSIBLE IN CHANNELED AREAS AND
  OVER THE OPEN WATERS.

* TIMING: THROUGH 6 PM PST...7 PM MST.

* LOCATIONS: MAINLY BELOW HOOVER DAM TO LAKE HAVASU.

* IMPACTS: THESE WINDS WILL MAKE OPEN WATERS OF LAKES ROUGH AND 
  HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH COULD TIP OR 
  SWAMP SMALLER CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON
AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$
386 
WWUS75 KVEF 030143
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
543 PM PST THU FEB 2 2012

AZZ002-036-CAZ527-NVZ021-030245-
/O.EXP.KVEF.LW.Y.0005.000000T0000Z-120203T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
543 PM PST THU FEB 2 2012 /643 PM MST THU FEB 2 2012/

...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM PST /7 PM MST/ THIS
EVENING...

THE LAKE WIND ADVISORY FOR THE LAKE MEAD RECREATION AREA AND
COLORADO RIVER VALLEY WILL EXPIRE AT 6 PM PST /7 PM MST/ THIS
EVENING.

WINDS DIMINISHED SIGNIFICANTLY EARLY THIS EVENING AND ARE NOT
EXPECTED TO PICK UP AGAIN TONIGHT. WINDS WILL INCREASE AGAIN BY LATE
FRIDAY MORNING BUT WILL NOT BE AS STRONG AS THEY WERE TODAY. MOST
AREAS ON FRIDAY WILL SEE NORTH WINDS IN THE 10 TO 15 MPH RANGE
WITH GUSTS TO 25 MPH.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this lake wind advisory went out at Feb 2, 2:57 AM PST, 5 hours 33 minutes earlier.

Area forecast discussion, Feb 2, 2:57 AM PST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
257 AM PST THU FEB 2 2012

.SYNOPSIS...A BROAD AREA OF LOW PRESSURE WILL REMAIN STATIONARY OVER
THE FOUR CORNER STATES THROUGH FRIDAY. THE LOW WILL BEGIN TO WEAKEN
AND MOVE EAST OVER THE WEEKEND. NORTH WINDS ON THE BACKSIDE OF THE
SYSTEM WILL USHER IN COLDER TEMPERATURES TODAY THROUGH
SATURDAY...WITH A WARMING TREND STARTING EARLY NEXT WEEK.
&&

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...UPPER TROUGH
PROGRESSING ACROSS NORTHERN ARIZONA EARLY THIS MORNING. SATELLITE
SHOWS CLOUDINESS LINGERING ACROSS THE EASTERN HALF OF LINCOLN COUNTY
WITH SOME LOWER CLOUDS HANGING AROUND THE HIGHER TERRAIN OF
NORTHEAST CLARK AND NORTHERN MOHAVE COUNTY. TROUGH WILL SLOW AND
REMAIN STATIONARY OVER THE FOUR CORNERS STATES TODAY THROUGH FRIDAY.
SHORTWAVE NOTED IN WATER VAPOR IMAGERY OVER NORTHEAST NEVADA WILL
DROP SOUTH ALONG THE EASTERN NEVADA BORDER THIS MORNING AND ACROSS
NORTHERN ARIZONA THIS AFTERNOON. JUST ENOUGH MOISTURE WITH FEATURE
TO KEEP A SLIGHT CHANCE OF SHOWERS GOING NEAR THE UTAH
BORDER...ESPECIALLY ALONG NORTH FACING SLOPES PROVIDED BY
OROGRAPHIC LIFT. COLD FRONT SOUTH OF INTERSTATE 40 WILL BE EXITING
OUR CWA OVER THE NEXT FEW HOURS. SURFACE HIGH BUILDING IN ACROSS
NORTHERN CALIFORNIA/NORTHWEST NEVADA WILL CONTINUE TO FAVOR
NORTHWEST WINDS THROUGH THE MORNING HOURS. AS HIGH SHIFTS EAST INTO
IDAHO/NORTHEAST NEVADA WINDS WILL VEER TO A NORTH-NORTHEAST
DIRECTION THIS AFTERNOON. HELD OFF ON ANY ADVISORY PRODUCT FOR THE
LAKE MEAD NRA AND COLORADO RIVER VALLEY AS WINDS LOOK MARGINAL.
SUPPORT FOR NORTH-NORTHEAST WINDS WILL CONTINUE TONIGHT THROUGH
FRIDAY...WITH THE COLORADO RIVER VALLEY BEING THE FAVORED LOCATION.
AS THE UPPER LOW BEGINS TO WEAKEN AND MOVE EAST ON SATURDAY SUPPORT
FOR NORTH WINDS WILL START TO DIMINISH IN INTENSITY. TEMPERATURES
WILL BE MUCH COOLER TODAY...WITH VALUES STAYING SLIGHTLY BELOW
NORMAL FRIDAY AND SATURDAY.

.LONG TERM...QUIET WEATHER EXPECTED SUNDAY THROUGH MONDAY NIGHT AS A
BROAD RIDGE BUILDS OVER THE WEST. MODELS INDICATE A TROUGH
APPROACHING THE COAST LATE MONDAY NIGHT AND TUESDAY...BUT WILL
EVENTUALLY SPLIT AS IT MOVES INLAND. EXTENDED MODELS SHOW A PIECE OF
ENERGY DROPPING SOUTH ALONG THE CALIFORNIA COAST WHILE THE NORTHERN
BRANCH MOVES INTO THE PACIFIC NORTHWEST. THE MODELS ARE HANDLING
THIS SOUTHERN PIECE A LITTLE DIFFERENTLY WITH THE ECMWF DROPPING A
CLOSED LOW ALL THE WAY DOWN THE COAST AND EVENTUALLY PARKS IT OVER
SOUTHERN BAJA BY FRIDAY MORNING. THE 00Z ECMWF IS BRINGING THE LOW A
LITTLE FURTHER EAST WITH THE MODEL INDICATING A LITTLE MORE MOISTURE
POTENTIAL FOR THE WESTERN AREAS OF THE CWA...ESPECIALLY THE SIERRA
TUESDAY AFTERNOON THROUGH WEDNESDAY AND SAN BERNARDINO COUNTY
WEDNESDAY. THE GFS INITIALLY TAKES THE SAME TRACK AS THE ECMWF BUT
BRINGS THE LOW FURTHER INLAND AND SPREADS MORE QPF FURTHER EAST. DID
INCREASE POPS FOR THE WESTERN PORTIONS OF THE CWA AND ADDED MORE
GHOST POPS ACROSS THE EAST. THIS LOW DOES NOT HAVE A LOT OF COLD AIR
ASSOCIATED WITH IT SO TEMPERATURES ARE NOT EXPECTED TO DROP MUCH
DURING THE WEEK AND ARE EXPECTED TO REMAIN CLOSE TO NORMAL.
&&

.AVIATION...NORTHWEST WINDS ARE EXPECTED THROUGH MUCH OF TODAY WITH
SPEEDS GENERALLY BETWEEN 20-30KTS. A FEW-SCT CLOUDS AROUND 10K FEET
THROUGH SUNRISE WITH MOSTLY HIGH LEVEL CLOUDS FOR THE REMAINDER OF
TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTHWEST WINDS EXPECTED THROUGH TODAY WITH SPEEDS
BETWEEN 20-30KTS OVER MOST LOCATIONS. SOME NORTH/SOUTH ORIENTED
VALLEYS SUCH AS THE COLORADO RIVER VALLEY WILL EXPERIENCE HIGHER
WINDS LATE THIS MORNING AND AFTERNOON WITH SPEEDS APPROACHING 35KTS.
SCT-BKN CLOUDS 8-10K FEET OVER EASTERN LINCOLN AND MOHAVE COUNTIES
THIS MORNING WITH MAINLY HIGH LEVEL MOISTURE OVER THE REMAINDER OF
THE AREA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 2, 3:58 AM PST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
358 AM PST THU FEB 2 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-030800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
358 AM PST THU FEB 2 2012 /458 AM MST THU FEB 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NORTH WIND GUSTS OF 30 TO 40 MPH WILL OCCUR TODAY FOLLOWING THE
PASSAGE OF A COLD FRONT. TEMPERATURES WILL ALSO BE ABOUT 10
DEGREES COOLER THAN WEDNESDAY AS THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT LIE ON THE BACKSIDE OF AN AREA OF LOW PRESSURE OVER
THE FOUR CORNER STATES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LOCALLY GUSTY
NORTH WINDS WILL CONTINUE DOWN THE COLORADO RIVER VALLEY SOUTH OF
HOOVER DAM ON FRIDAY...WHILE WIND SPEEDS WILL BEGIN TO DIMINISH
ELSEWHERE. AN AREA OF LOW PRESSURE MOVING INTO SOUTHERN CALIFORNIA
NEXT TUESDAY AND WEDNESDAY WILL BRING US OUR FIRST SHOT OF
PRECIPITATION FOR FEBRUARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Lake Wind Advisories in California, 2012Lake Wind Advisories in Arizona, 2012Lake Wind Advisories in Nevada, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.